Nebraska, 2003

Hail in Nebraska, May 14, 2003

May 14, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 14, 3:52 AM CST, 7 hours 58 minutes earlier.

Area forecast discussion, May 14, 3:52 AM CST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 AM CDT WED MAY 14 2003

MAIN FORECAST CHALLENGES ARE THE TIMING OF THE NEXT FEW WEATHER
SYSTEMS.

CURRENTLY...WELL DEFINED CLOSED LOW OVR N CNTRL SD IS MOVING VERY
SLOWLY SOUTHEAST...NEARLY VERTICAL OVER SFC LOW.  STRONG DRYING HAS
REMOVED CLOUDS FROM OUR AREA...BUT PATCHY FOG HAS DEVELOPED MAINLY
IN MO RIVER VLY.

SHORT TERM...AS COLD CORE CLOSED LOW DRIFTS SOUTHEAST THIS
AFTN...STRONG LOW LEVEL HEATING COULD RESULT IN SOME SHOWERS OVER
NORTHEAST NE AND WEST CNTRL IA.  LATEST ETA AND MESOETA HAVE LOWERED
RH OVER MOST OF THE AREA...SO POPS HAVE ALSO BEEN LOWERED.

FAIR AND DRY WEATHER FOLLOWS TONIGHT AND THURSDAY.  RETURN FLOW
AHEAD OF APPROACHING SOUTHERN PLAINS SYSTEM SHOULD BEGIN TO INCREASE
CLOUDS THU NIGHT...WITH A CHANCE OF THUNDERSTORMS MAINLY IN THE
SOUTH ON FRIDAY INTO FRIDAY NIGHT.  ETA IS MORE PROGRESSIVE WITH
THE NORTHERN BRANCH OF THE WESTERLIES...AND TAKES PRECIP ENTIRELY
SOUTH OF THE AREA.  FAVORED THE SOMEWHAT SLOWER GFS RUN...BUT STILL
TRIMMED BACK POPS IN CENTRAL COUNTIES WHILE LEAVING THE NORTH DRY.

THE WEEKEND WILL LIKELY BE DRY...BUT MODELS BEGIN TO DIVERGE
SERIOUSLY ON THE TIMING OF THE NEXT UPPER TROUGH MOVING OUT OF THE
PACIFIC NW.  ECMWF AND LAST FEW PDS OF THE ETA ARE ADOPTING A FASTER
SOLUTION THAN THE GFS...WHICH IS FAIRLY CONSISTENT WITH OLDER RUNS.
CANADIAN IS MUCH FASTER IN GENERAL AND WAS REJECTED.  EVEN THOUGH
GFS SHOWS CONSISTENCY...RELATIVE MEASURE OF PREDICTABILITY IS LOW
AND SO IS CONFIDENCE.  GENERALLY USED A COMPROMISE BETWEEN GFS AND
ECMWF FOR LATER FORECAST PERIODS.

EXPECT FAIRLY WARM WEATHER OVER THE WEEKEND AS SFC PRESSURE FALLS IN
THE NORTHERN PLAINS.  NEXT COLD FRONT LIKELY MONDAY...BUT IF IT
DELAYS SUNDAY AND OR MONDAY COULD END UP WITH HIGHS IN THE 80S.
ACCEPTED PREVIOUS CHANCE OF THUNDERSTORMS MONDAY INTO TUESDAY...BUT
ECMWF DEPICTS STRONG DRYING BY TUESDAY...SO LOWERED POPS A BIT BY
THEN.

.OMA...NONE.

POLLACK
Hazardous weather outlook, May 14, 4:12 AM CST, 7 hours 38 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF
SOUTHWEST IOWA THORUGH 7 PM CDT.  STRONG THUNDERSTORM PRODUCING
HAIL WILL MOVE SOUTHEAST THROUGH THE CAREA THIS AFTERNOON AND
EARLY THIS EVENING.  EXPECT HAIL UP TO AN INCH AND A HALF WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY AND
TUESDAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.  THE POTENTIAL
FOR SEVERE WEATHER IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NEEDED OVER SOUTHWEST IOWA AND
SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING.

POLLACK

The radar

The Omaha radar (KOAX), 54 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dodge

When
May 14, 11:50 AM CST
Where
Dodge County, 2 mi SSW of Snyder
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.667, -96.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357116.